Call Us Today! (518) 694-9400

Over-the-counter drug safety for seniors

BHC OTC blog main.jpgAs cold and flu season keeps us in its wintery grips, we’re more and more likely to be using over-the-counter (OTC) medication to treat fevers, aches and pains, coughs and congestion.

When you’re watching tablets fizz or pouring out brightly colored decongestants, it’s easy to forget that OTCs are serious medicine.

Seniors are at risk for dangerous reactions and interactions to OTCs. Not only do they generally take more prescriptions that can interact with non-prescription drugs, but they may also have health conditions that can be adversely affected by common medications. And, seniors may disregard instructions or habitually take medicines that aren't really needed. It's important to talk about OTC drug safety with senior loved ones and their physicians so you can help to prevent OTC-related health issues.

Always consult your loved one’s physician about drug interactions before using OTC medications at the same time as prescription medications.

OTC safety tips

  • Take as directed. The right dosage at the right times, with food or without.
  • Make a chart or use a days-of-the-week pill dispenser to help seniors remember when they have taken OTCs and prescription medications.
  • If a loved one is taking OTC drugs every day to cope with pain or sleeplessness, talk to their doctor about helping to find an underlying cause or a safer course of treatment.

High Blood Pressure and flu season

Up to one in four adults in the U.S. has high blood pressure, and many of those people will also get colds, flu, coughs and sniffles this winter. But they should reach for tissues and tea rather than doses of cold medications, many of which contain ingredients that increase blood pressure levels or interfere with the effectiveness of prescription blood pressure medications. There are safer alternatives for people with high blood pressure, but it is still important to discuss cold-and-flu treatment plans with a doctor.

Acetaminophen

Acetaminophen, better known by the brand name Tylenol, is considered safe for most people when taken according to the instructions. People who have more than three alcoholic drinks per day can be at risk for liver damage.

One common issue is that people don’t realize how many other OTC medications contain acetaminophen, including cold medicines and sleep aids. Prescription painkillers such as Vicodin also contain acetaminophen. If a senior takes these types of OTC medications and also take additional acetaminophen for pain, they can be at risk for the damaging effect of an overdose.

NSAIDs

Nonsteroidal anti-inflammatory drugs (NSAIDs) include medications that contain aspirin, ibuprofen and naproxen sodium. Brands such as Bufferin, Advil, Aleve and Motrin are all NSAIDS. 

The most significant risk associated with NSAIDS is bleeding. If you take a prescription blood thinner, such as warfarin, and add NSAIDS, you are at risk for bleeding complications. NSAIDs may reduce the benefit of drugs used for treating high blood pressure because NSAIDs may increase blood pressure. NSAIDs can also reduce the body's ability to get rid of toxins and can affect kidney function.

Antihistamines and Sleep Aids

Diphenhydramine hydrochloride, the main ingredient in many sleep aids and antihistamines, can cause confusion, drowsiness and dizziness .in seniors which can leave them more at risk for falls and injuries. Talk to a physician about alternative treatments for allergies or insomnia that don't pose a risk of injury or interaction.

If you have concerns about your senior loved one risking  injury by OTC medications, talk to their doctor and pharmacist about their specific risks and potential interactions.